Virginia, 2025Flash Flood in Virginia, August 2, 2025
August 2, 2025 · NWS MRX · 1 event in 1 county or zone
Showers and thunderstorms affected southwest Virginia and northeast Tennessee during the afternoon and evening hours of August 2nd. These produced some isolated flash flooding in southwest Virginia in the Wise area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms affected southwest Virginia and northeast Tennessee during the afternoon and evening hours of August 2nd. These produced some isolated flash flooding in southwest Virginia in the Wise area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 2, 12:07 PM EST, 6 hours 4 minutes earlier.
Area forecast discussion, Aug 2, 12:07 PM EST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
107 PM EDT Sat Aug 2 2025
...New DISCUSSION...
...New AVIATION DISCUSSION...
.DISCUSSION...
Issued at 106 PM EDT Sat Aug 2 2025
Key Messages:
1. Seasonably cool temperatures continue through the first half of
next week. We'll be close to normal by the back half though.
2. Rain chances continue through much of the forecast period as a
broad mid/upper trough lingers over the eastern U.S.
Discussion:
Broad troughing overhead or slightly to our north, along with an
inverted surface trough across the TN valley, will continue through
the weekend lending itself to continued rain chances for much of the
area and continued below normal temperatures. Mid level flow remains
weak, so some isolated flash flooding will continue to be of concern
due to slow moving storms, but severe chances are low overall.
Regarding Sunday PoPs, the inverted trough shifts west some, and
SELY H85 flow becomes more pronounced over the CWA. These factors
could act to dry things out locally and shift the focus of rain
further west, so PoPs may be somewhat overdone. However, it seems
most probable that rainfall would shift more towards the plateau and
away from our Virginia counties and far northeast TN, as opposed to
completely out of our CWA. As such, left the NBM output in the
forecast for now.
Monday through the midweek timeframe a sharp upper trough develops
over the mid and lower Mississippi Valley then shifts east into the
middle Tennesse area, remaining there through the end of the period.
There's some hints of rising heights over the northeastern part of
the CWA in some guidance as the trough digs over the Mississippi
valley, which could mean that PoPs are overdone at least in parts of
our area Mon/Tue. But the general trend of keeping rain chances in
the forecast through the end of the period for most of the CWA seems
to be the right call. That upper trough isn't particularly strong
and doesn't lead to any kind of frontal passage and air mass change,
so at the very least we'd have diurnally forced convection.
Temperatures should remain slightly cooler than normal through the
first half of the week, then closer to normal for the back half.
&&
.AVIATION...
(18Z TAFS) Issued at 106 PM EDT Sat Aug 2 2025
VFR conditions this afternoon may see brief reductions in
visibility and ceiling from showers and isolated thunderstorms.
Widespread valley fog and low stratus are expected to develop
after 06Z, resulting in MVFR, and at times possibly IFR,
conditions at all sites. The most significant restrictions to
ceiling and visibility are anticipated between 08Z and 13Z Sunday,
with visibilities potentially falling lower than 4 miles.
Conditions will slowly improve after sunrise, with a return to VFR
anticipated by 18Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 70 77 67 79 / 60 80 30 40
Knoxville McGhee Tyson Airport, TN 69 78 65 82 / 70 70 30 40
Oak Ridge, TN 68 77 65 82 / 80 80 30 40
Tri Cities Airport, TN 64 75 59 82 / 60 50 30 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 2, 1:29 PM EST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
229 PM EDT Sat Aug 2 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
229 PM EDT Sat Aug 2 2025 /129 PM CDT Sat Aug 2 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
The probability of widespread hazardous weather is low.
However, scattered slow moving showers and thunderstorms will
continue into the evening hours. Localized heavy rainfall and
flash flooding will be possible with some of these.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Local storm report, Aug 2, 5:15 PM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
615 PM EDT Sat Aug 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM Flash Flood Hartford 35.81N 83.14W
08/02/2025 Cocke TN Law Enforcement
Water across interstate 75 and Hartford Rd.
&&
dhLocal storm report, Aug 2, 6:11 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
711 PM EDT Sat Aug 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM Flash Flood 6 SW Pound 37.07N 82.69W
08/02/2025 Wise VA Public
Several roadways have high water. Hwy 23 has
water across the road just south of Pound.
&&
dhFlash Flood, Wise
- When
- August 2, 6:11 PM EST to 9:00 PM EST
- Where
- Wise County, 1.8 mi E of Gilley to 0.76 mi NNE of Dixiana
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.101, -82.647
Several roadways had high water on them, including water across Highway 23 just south of Pound.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 2 to 5, 20257 deaths · 5 events
- Heat in Nevada, August 2, 20254 deaths · 1 event
- Strong Wind in Utah, August 2, 20251 death · 1 event
- Hail and Damaging Winds in Texas, August 2 to 3, 2025$251,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Kansas, August 2, 20251 in hail · 12 events
- Flash Flooding and Damaging Wind in Georgia, August 2, 2025$1,000 · 10 events
- Heavy Rain in Florida, August 2, 20259 events
- Damaging Winds in Wyoming, August 2, 202562 kt wind · 6 events
- Hail and Damaging Winds in Colorado, August 2, 20251 in hail · 5 events
- Heavy Rain in Georgia, August 2, 20254 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 2, 20254 events
- Damaging Winds in Wyoming, August 2, 202562 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284730.